Click to enlarge
A 44-year-old woman with type 2 diabetes mellitus and sarcoidosis presents with a 3-week history of severe visual disturbance in both eyes. After referral to an ophthalmologist, she is diagnosed with idiopathic posterior uveitis. Her symptoms improved while receiving oral steroids over the course of 5 months. However, after completing steroid treatment, her glycemic control is compromised and she experiences symptoms suggesting peripheral myopathy. Soon after the first episode of uveitis and steroid cessation, the patient returns to see you with a recurrence of the same visual symptoms. She is concerned about the risks associated with continuous steroid exposure and resolution of her visual symptoms. How would you advise her?
Uveitis can threaten vision and is an established cause of blindness. It is characterized by intraocular inflammation that can be due to infectious causes or isolated ocular syndromes, or may be associated with systemic conditions such as Behcet’s disease. Oral steroids are beneficial for patients with uveitis, however, as in this case, a prolonged course can lead to systemic adverse effects. Tumor necrosis factor alpha may play a role in inflammation of the uvea; therefore, adalimumab— an inhibitor of tumor necrosis factor-alpha —is a therapeutic candidate. Adalimumab has been approved for treatment of numerous conditions including rheumatoid arthritis, inflammatory bowel disease, and psoriatic arthritis.
In this week’s issue of NEJM, Jaffe and colleagues compared the efficacy of adalimumab to placebo in 223 patients with active, vision-threatening, non-infectious uveitis in a phase 3 randomized, controlled, double-blind study conducted in 18 countries. Patients in the adalimumab group were treated with an 80-mg dose, followed by 40 mg every other week via subcutaneous injection for the duration of the study. At study entry, all patients received a burst of steroids that was reduced over time and stopped after 15 weeks. The primary endpoint was the time to treatment failure at or after 6 weeks. Treatment failure was defined as a new inflammatory lesion in the eye relative to baseline or measures of intraocular inflammation (e.g., anterior chamber cell, vitreous haze grades, or worsening of best corrected visual acuity).
Among the 217 patients included in the final analysis (110 patients in the adalimumab group and 107 in the placebo group), the median time to treatment failure was significantly longer in the adalimumab group than in the placebo group (24 vs. 13 weeks; hazard ratio, 0.5; 95% CI: 0.36-0.70; P<0.001). Treatment failure in the adalimumab group occurred after steroid cessation.
However, adalimumab was associated with more adverse and serious adverse events than placebo, and more adalimumab recipients discontinued treatment (18 vs. 7). Adverse events such as fatigue, blurred vision, and suicidal ideation were the main reasons for leaving the trial prematurely among those treated with adalimumab. Serious adverse events in the adalimumab group included two cases of malignancy (glioblastoma multiforme and carcinoid of gastrointestinal origin) and one report of tuberculosis.
In this study, treatment with adalimumab lead to early and sustained disease control following cessation of corticosteroids in patients with active non-infectious intermediate, posterior or panuveitis. The results suggest that adalimumab is a therapeutic option for patients who are concerned about prolonged treatment with corticosteroids; however, the risk of adverse events needs to be carefully reviewed with patients.
Browse more From Pages to Practice »
Ramya Ramaswami is a 2016-2017 NEJM editorial fellow. She is a medical oncologist within the National Health Services of the United Kingdom. Ramya received her medical degree, postgraduate medical and oncology training from Imperial College London, and a masters in public health from Columbia University, Mailman School of Public Health. Her clinical and research interests include cancer prevention, viral driven cancers, as well as disparities and access issues in global oncology.